MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FC
Medical Device Problem Code Activation Problem (4042)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The returned tb-0535fc (lot#kr837919) was evaluated for ¿error code¿ issue.Visual inspection noted that the device attached to the usg-400/esg-400.Probe check was performed and the device passed the probe check.Both switches were checked and found to be functional.In addition, visual inspection on the received condition was performed on the device and determined that there is some tissue buildup.The ptfe pad (teflon pad) was inspected and found it is separated exposing the metal with charred marks observed.The distal end of the device was inspected under a microscope and charred marks to the probe was noted.The wiper movement is noted to be normal and the consistency of movement of the handle and jaw is normal as well as the handle load.The rotation of the knob torque is determined to be normal and smooth.In summary, based on the evaluation and investigation results, the reported issue of ¿error code¿ is not confirmed.There were no error codes observed during testing of the device however, a damaged teflon pad with charred marks and exposed metal was observed.Based on the similar reported events, the cause of the damaged/separated teflon is attributed to no tissue or insufficient tissue between the probe jaws when the device is activated.As a preventive measure, the instruction manual provides several warning statements in an effort to prevent damage to the probe."do not activate output in seal and cut mode while the grasping section is closed without contacting tissue or vessel.Do not activate output while applying the probe tip to the tissue with a strong force.Do not activate output while grasping thick and hard tissues.Otherwise, various forms of damage in the probe tip and/or the tissue pad such as premature wear, breakage, deformation, exposure of metal, and/or falling inside the body cavity, and/or partial separating may occur.".
 
Event or Problem Description
It was reported that during a laparoscopic procedure, the thunderbeat tb-0545fc stopped working and an error code occurred.Customer did not specify what error code was observed during the incident.There was no harm or patient injury reported.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key9255549
Report Number8010047-2019-03759
Device Sequence Number3731186
Product Code GEI
UDI-Device Identifier04953170337543
UDI-Public04953170337543
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K111202
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberTB-0545FC
Device Lot NumberKR837919
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/24/2019
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2019
Initial Report FDA Received Date10/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1